Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 65, NWS Charleston, WV

June 24, 2007Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 24, 2007, 7:19 PM EDT for Carter County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 7:19 PM EDT (23:19 UTC)
Expired
Jun 24, 2007, 7:45 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:33 PM EDTHAIL 0.757 Ssw Grayson, KYAT GRAYSON LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 242319
SVRRLX
KYC043-242345-
/O.NEW.KRLX.SV.W.0065.070624T2319Z-070624T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CARTER COUNTY IN KENTUCKY...

* UNTIL 745 PM EDT

* AT 713 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRAYSON LAKE STATE PARK...
  AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENTON BY 735 PM EDT...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8288 3837 8279 3827 8280 3824 8283
      3821 8283 3820 8285 3818 8299 3822 8301
      3819 8305 3823 8310

$$

10
1 follow-up statement
000 
WWUS51 KRLX 242347
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT SUN JUN 24 2007

KYC043-242357-
/O.EXP.KRLX.SV.W.0065.000000T0000Z-070624T2345Z/
CARTER KY-
747 PM EDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR CARTER COUNTY EXPIRES AT 745
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 8288 3837 8279 3827 8280 3824 8283
      3821 8283 3820 8285 3818 8299 3822 8301
      3819 8305 3823 8310

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:42 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 3:42 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT SUN JUN 24 2007

.SYNOPSIS...
VERY WEAK UPPER DISTURBANCES WILL MOVE ACROSS OUR WARM AND MOIST
ATMOSPHERE TODAY THROUGH WEDNESDAY. A COLD FRONT WILL MOVE INTO THE
AREA LATE THURSDAY AND FRIDAY. DRY WEATHER PATTERN FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
UNSETTLED PATTERN CONTINUES WITH A 500HPA LOW STILL MEANDERING
EASTWARD IN ILLINOIS...AND DECENT AMOUNTS OF MOISTURE THROUGHOUT THE
COLUMN. CLOUD COVER CONTINUES TO PLAGUE THE REGION FROM THE
SYSTEM...WITH MOST LOCATIONS IN THE CWA ONLY SEEING A FEW PEAKS OF
SUN AT A TIME. THESE AREAS HAVE BEEN EXPERIENCING OFF AND ON RAIN
SHOWERS FOR MOST OF THE MORNING AND EARLY AFTERNOON. CLEARING IS
TAKING PLACE TO THE SOUTH...AND CONVECTION IS GETTING INTO GEAR AS
WE SPEAK. STILL FEEL SOME THUNDER IS POSSIBLE IN OUR AREAS...BUT
WILL WE TOUGHER WITHOUT THIS ASSISTANCE.

FORECAST FOR TONIGHT WILL HINGE ON ACTIVITY TO THE SOUTHWEST. COULD
SEE SOME RESIDUAL RAINFALL FROM THE CONVECTION DURING THE DAY AND
EVENING. ANY LINGERING RAIN COULD BE ENHANCED BY A VORT MAX PUSHING
THROUGH THE SOUTHEAST OHIO COUNTIES...AND HAVE UPPED POPS TO BE IN
TOLERANCE WITH WESTERN NEIGHBORS.

MORE OF THE SAME FOR MONDAY...CLOUD COVER WILL DETERMINE THE AMOUNT
OF CONVECTION ACROSS THE REGION. ELEVATED HEAT SOURCES TO THE EAST
WILL PLAY A ROLE IN THUNDERSTORM FORMATION...WHILE A BIT MORE
FORCING WILL BE NEEDED FOR THE LOW LANDS. GUIDANCE TEMPERATURES HAVE
COME DOWN SIGNIFICANTLY FROM THE NEAR 90 DEGREE VALUES BACK TO THE
MID 80S...AND ADJUSTED THEM ACCORDINGLY...WHILE REMAINING ON THE
HIGH SIDE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
GUIDANCE SHOWS HIGH PRESSURE OFF THE MID ATLANTIC STATES EXTENDING
EAST INTO THE OH VALLEY AND SOUTHEAST U.S. TUESDAY. NAM AND GFS SHOW
H5 RIDGE BUILDING OVER THE APPALACHIANS LATE TUE AND WED.

NAM SHOWS DEWPOINT ISSUES THRU THE PERIOD...IN THE MID 70S ACROSS
CENTRAL AND SOUTH OF CWA.  IN THE ABSENCE OF SYNOPTIC FORCING...AND
MODELS SHOWING SOME LOW LEVEL MOISTURE...KEPT SLIGHT CHANCE OF
PRECIP WITH ELEVATED HEAT SOURCE IN THE EASTERN MOUNTAINS TUE AND
WED. WENT DRY ELSEWHERE.

PLENTY OF SUNSHINE EXPECTED UNDER A RELAXED FLOW SUGGESTS WARM
TEMPERATURES TUE AND WED. PREFERRED WARMER FWC MOS NUMBERS.
HOWEVER...USED 2 OR 3 DEGREES ABOVE MAV GUIDANCE FOR THE HIGHS TO
SHOW MORE DETAILS. INCREASING DEWPOINTS WILL KEEP LOWS IN THE MID TO
UPPER 60S LOWLANDS RANGING TO THE UPPER 50S HIGHEST ELEVATIONS AHEAD
OF THE APPROACHING COLD FRONT THU. CHANCE POPS ENTER THE NORTHWEST
SECTIONS ON WED NIGHT AHEAD OF EXPECTED COLD FRONT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A BLEND AMONG THE GFS AND ECMWF SEEMS THE BEST SOLUTION FOR
EXPECTED PATTERN WITH LOW PRESSURE OVER EASTERN CANADA AND TRAILING
COLD FRONT MOVING THROUGH THE AREA LATE THU INTO FRI. GFS SHOWS QPF
AHEAD OF BOUNDARY DURING MAX HEATING ON THURSDAY AFTERNOON...WITH
STRONGER CONVECTION ALONG THE COLD FRONT OVERNIGHT INTO FRI
MORNING.  MINOR TWEAKS IN TIMING OF THE FRONT ARRIVAL MADE...
HOPEFULLY BRINGING SOME RAINFALL TO ALLEVIATE CURRENT DRY
CONDITIONS.

DRIER AIR MASS AND COOLER TEMPS EXPECTED BEHIND THE FRONT LATE FRI
THROUGH THE WEEKEND.  GRADUALLY REMOVED POPS FRI AFTERNOON AND
EVENING CLEARING SKIES THROUGH THE WEEKEND. HPC GUIDANCE HAVE A GOOD
HANDLE IN THERMS OF TEMPS AND SKY CONDITIONS FROM DAY 4 TO 7.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO PLAGUE THE AREA.
POSSIBILITY OF CB REMAINS...ALTHOUGH MAY HAVE A DIFFICULT TIME
FORMING WITHOUT ANY SUPPORT FROM DIURNAL HEATING. DESPITE
THAT...PLENTY OF MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT.

LOSS OF DAYTIME HEATING WILL KEEP NIGHT TIME ACTIVITY TO A
MINIMUM...HOWEVER WE WILL WATCH AN UPPER LEVEL DISTURBANCE TRACK
ACROSS THE OHIO RIVER VALLEY.

MONDAY...MORE DIURNAL HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE.

MONDAY NIGHT THROUGH THURSDAY...NO SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, Jun 24, 4:54 AM EDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
454 AM EDT SUN JUN 24 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
454 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:48 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT SUN JUN 24 2007

WVZ024-025-242130-
LOGAN WV-MINGO WV-
448 PM EDT SUN JUN 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES WEST OF GILBERT
CREEK...OR ABOUT 12 MILES SOUTHEAST OF WILLIAMSON...MOVING NORTHEAST
AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BRUNO...
  SARAH ANN...CHAUNCEY...VARNEY...PIE AND MEADOR.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Local storm report, Jun 24, 6:14 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SHADY SPRING            37.70N 81.10W
06/24/2007  E1.00 INCH       RALEIGH            WV   FIRE DEPT/RESCUE

&&

JDENT
Special weather statement, Jun 24, 6:44 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
644 PM EDT SUN JUN 24 2007

WVZ035-242315-
RALEIGH WV-
644 PM EDT SUN JUN 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 644 PM EDT...A STRONG THUNDERSTORM WAS OVER COAL CITY...MOVING
EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  JOSEPHINE...GHENT...SOPHIA...SHADY SPRING AND DANIELS.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.